Kansas, 2004

Flash Flooding in Kansas, June 27, 2004

June 27, 2004 · NWS TOP · 6 events in 6 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 2:58 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 2:58 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT SUN JUN 27 2004

.DISCUSSION...

SHORT TERM CONCERNS ARE DURATION OF PRECIPITATION AND AMOUNTS FOR
TODAY INTO TONIGHT AND HIGHS TODAY.  THEN TEMPERATURE TRENDS MONDAY
INTO WEDNESDAY WITH PRECIP CHANCES A CONCERN WEDNESDAY NIGHT INTO THE
WEEKEND AGAIN.

SHOWER ACTIVITY...NOW WITH SOME ISOLATED THUNDER POPPING UP...HAS
CONTINUED TROUGH THE NIGHT OVER THE NORTHERN TWO TIER OF COUNTIES
AND SINCE AROUND 2 AM HAS BEEN EXPANDING SOUTH AND WEST.  PROFILERS
SHOWING SOME SOUTHERLY FLOW OVER THE TOP OF SURFACE EASTERLY FLOW
AROUND BACKSIDE OF RETREATING SURFACE HIGH...THUS ISENTROPIC LIFT
EVIDENTLY KEEPING PRECIP GOING.  MEANWHILE ALOFT...NORTHWEST FLOW
WITH HARD TO DISCERN SHORT WAVE ENERGY.  WATER VAPOR SHOWING SHORT
WAVE MOVING SOUTHEAST OUT OF DAKOTAS...WOULD APPEAR FURTHER NORTH
THAN MODELS HINT...ALSO SOME HINT OF ENERGY COMING OUT OF WYOMING.

GIVEN INCREASE IN RADAR ACTIVITY HAVE GONE WITH CATEGORICAL WORDING
ON PRECIP FOR THE MORNING HOURS.  LIGHTNING SHOWING UP FROM TIME TO
TIME NOW...EARLIER IN THE NIGHT NONE WAS AROUND.  WILL NEED TO WATCH
NORTHERN COUNTIES WHERE RADAR INDICATED SOME 1 TO STORM TOTAL PRECIP
WAS BETWEEN 1 TO 2 INCHES NORTH OF REPUBLIC AND WASHINGTON
COUNTIES.  CURRENT PRECIP ON THE MOVE WEST TO EAST.  HAVE QPF
AMOUNTS IN THE QUARTER TO 4 TENTHS OF AN INCH RANGE FOR A START.
MODELS NOT SEEING THIS EARLY MORNING PRECIP...PUSHING OUT THEIR QPF
AFTER 12Z.  GIVEN PRECIP AND CLOUDS...WENT LOW TO MID 70S FOR
HIGHS...CONCORDIA ONLY GOT TO 69 YESTERDAY.

UPPER SHORTWAVE ENERGY DEPICTED ON MODELS PUSHES EAST LATE THIS
AFTERNOON AND EVENING WITH A WEAK FRONTAL BOUNDARY SAGGING SOUTH.
COULD BE ADDITIONAL SHORTWAVE ENERGY IN TOW...THUS LINGERING SOME 30
AND 40 POPS NORTH TO SOUTH FOR THE EVENING HOURS AND HOLDING AT
LEAST 20 PERCENTS OVERNIGHT.  WILL KEEP A 20 POP SOUTHEAST OF I35
FOR EARLY MONDAY AM.  UPPER 70S SOUTH WITH MORE CLOUD COVER TO
AROUND 80 NORTH FOR HIGHS MONDAY...AGAIN DEPENDED ON CLOUD TRENDS
AND MAY BE TOO WARM.

DRY MONDAY NIGHT INTO WEDNESDAY AS DEEPER MOISTURE SOUTH AND WEST
AND NO SIGNIFICANT SHORTWAVE ENERGY ON MODELS AT THIS POINT.  COULD
BE SOME FOG AROUND MONDAY NIGHT...DEPENDENT AGAIN ON HOW MUCH DRYING
OCCURS ON MONDAY. KEEPING WEDNESDAY DRY FOR NOW BUT ECMWF AND
EXTENDED GFS PUSHING SIGNIFICANT WAVE OUT INTO THE PLAINS BY 00Z
THURSDAY.  UPPED POPS FOR THURSDAY INTO THE CHANCE RANGE AND KEEPING
INTO FRIDAY FOR MUCH OF CWA.  MODELS SLOW TO EJECT UPPER FEATURE SO
LOOKS LIKE A PROLONGED CHANCE FOR PRECIP.  LINGERED SOME SLIGHT
CHANCE POPS FOR EASTERN COUNTIES ON SATURDAY...DRY WEST.
HIGHS IN THE MID 80S WEDNESDAY THROUGH FRIDAY THEN UPPER 80S ON
SATURDAY.  LOWS MAINLY AROUND 60 TO 65.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF
Hazardous weather outlook, Jun 27, 5:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
650 AM CDT SUN JUN 27 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
650 AM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE AREA TODAY INTO TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME COULD
PRODUCE LOCALLY HEAVY RAINFALL OF UP TO 3 INCHES...MAINLY DURING THE
DAY TODAY.  A FLOOD WATCH HAS BEEN POSTED THROUGH 6 PM FOR MOST OF
NORTH CENTRAL AND NORTHEAST KANSAS...GENERALLY ALONG AND NORTHWEST
OF THE KANSAS TURNPIKE.  MOTORISTS SHOULD BE ALERT FOR WATER OVER
ROADWAYS AND AVOID CROSSING WATER COVERED ROADS. THE WATER MAY BE
DEEPER THAN YOU THINK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS GENERALLY ALONG
AND SOUTHEAST OF INTERSTATE 35 THROUGH ABOUT MID MORNING MONDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT AND OVER PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF/PB

The radar

The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
June 27, 6:00 AM CST to 10:00 AM CST
Where
Clay County, 5 mi E of Longford
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding for a time. A county road was flooded.

Flash Flood, Ottawa

When
June 27, 7:15 AM CST to 8:00 AM CST
Where
Ottawa County, 13 mi NE of Minneapolis
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding for a time. The west branch of Chapman Creek overflowed its banks.

Flash Flood, Morris

When
June 27, 7:15 AM CST to 8:00 PM CST
Where
Morris County, 1 mi S of Wilsey
Reported by
GENERAL PUBLIC
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding for a time. A low water crossing near Wilsey was flooded.

Flash Flood, Dickinson

When
June 27, 7:44 AM CST to 8:20 AM CST
Where
Dickinson County, 4 mi SE of Enterprise
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Heavy rain prodiced flash flooding for a time. Water overflowed a road near Enterprise for a time.

Flash Flood, Osage

When
June 27, 9:05 AM CST to 1:15 PM CST
Where
Osage County, 2 mi S of Carbondale
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding for a time. Water overflowed part of a road junction south of Carbondale. Streets were flooded in Overbrook.

Flash Flood, Riley

When
June 27, 9:50 AM CST to 10:30 AM CST
Where
Riley County, 5 mi W of Manhattan
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding for a time. Water overflowed roads near Manhattan Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404906, 5404907, 5404911, 5404908, 5404909, 5404910.